I’ve passed the half-way point and from today have begun a 5 week count-down to the finish line. Challenges in the past week hint that the last 6 treatments won’t be an easy coast to the end. I’ll just have to take it slow and steady, one treatment at a time.
I’ve had a couple of leftover annoyances not from the chemo but from the surgery. First, nerve regeneration in my upper chest kicked up a few hours of uncomfortable sparks before dissipating on Friday night. After that cleared up, the far left side of my abdominal incision painfully swelled up all day Saturday and popped open Sunday morning in a spectacularly dramatic and messy fashion, reopening a good centimeter of skin suture. Fortunately, the wound has healed up fairly well over the past couple of days. Let’s hear it for platelets!
Weight: Now up to 120 lbs. This is actually really good news because it demonstrates that I have had zero problems with taste changes since the start of chemo. This week’s weight gain comes from thoroughly enjoying all of my food (with the notable exception of frozen items on sticks), especially at my friend Clara’s Christmas luncheon on Monday. Among a table of enticing items, I spied shiitake lasagna, sautéed kale, and six kinds of dessert — how could I not try them all?
General condition: 100% of normal most of the time / 98% during neuropathy episode (see below).
Blood Tests (12/5 ): I’m still slightly anemic and my white blood cell count is hanging in there. The big change this week popped up in the liver enzyme test, ALT. That result almost doubled from last week to vault out of the normal range. The other liver function test that instead measures Bilirubin came back normal though.
Hair Loss: No changes from last week.
Body Aches: None.
Peripheral Neuropathy: Loss of sensation first in the tip of the left thumb and then also the edge of the left forefinger for about 4 hours on Sunday. My oncologist says the neuropathy will probably last longer over time and additional treatments. More concern is merited when the neuropathy persists through the week to the next infusion. Despite its mildness and short duration, I must say this development was particularly alarming because it’s a bona fide side effect that can easily worsen and potentially last indefinitely.
Nausea and Vomiting: None. However. I’ve never been one to suffer from heartburn but experienced it all day Sunday as (I suspect) a side effect from the Taxol.
Intestinal Upset: None.
Mouth & Nose: Normal.
Nails & Skin: My left “index” toenail continued to hurt all week and upon closer inspection I realized it’s blue underneath the dark nail polish. My right middle fingernail also became painful starting on Friday and ending Monday. The jury is still out on whether the toenail is Taxol related, but I suspect the fingernail is. My facial skin continues to take a beating from the chemo and from the Cold Caps. The forehead and temple areas are taking the brunt of the assault, but I overall I can see myself aging quickly through the weeks. I hope all will return to normal after January.
- Posted in: Uncategorized